Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 41, NWS Salt Lake City, UT

July 18, 2015Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2015, 2:51 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2015, 2:51 PM MDT (20:51 UTC)
Expired
Jul 18, 2015, 5:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 61 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:15 PM MDTFLASH FLOODHildale, UTMULTIPLE HOMES AND ROADS DAMAGED BY FLASH FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WGUS55 KSLC 182054
FFWSLC
UTC053-182345-
/O.NEW.KSLC.FF.W.0041.150718T2051Z-150718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 PM MDT SAT JUL 18 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 545 PM MDT
    
* AT 251 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE HILDALE AREA NEAR THE ARIZONA/UTAH BORDER.  
  INTENSE RAINFALL OF AROUND AN INCH IN A VERY SHORT PERIOD OF TIME 
  HAS FALLEN OVER THIS DRAINAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3708 11290 3700 11292 3700 11299 3706 11302

$$

MCINERNEY
2 follow-up statements
570 
WGUS75 KSLC 182210
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT SAT JUL 18 2015

UTC053-182345-
/O.CON.KSLC.FF.W.0041.000000T0000Z-150718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
400 PM MDT SAT JUL 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

AT 400 PM MDT...FLASH FLOODING IS OCCURRING IN THE TOWN OF 
HILDALE...LOCATED NEAR THE UTAH/ARIZONA BORDER.  WIDESPREAD RAINFALL 
OF 1.5 INCHES IN A VERY SHORT PERIOD OF TIME HAS FALLEN OVER THE 
AREA. 
 
REPORTS OF ROAD CLOSURES AND HOMES FLOODED HAVE BEEN REPORTED. 

INTERMITTENT THUNDERSTORMS CONTINUE TO MOVE THROUGH THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN OR NEAR THE TOWN OF HILDALE...PLEASE BE AWARE OF THESE 
VERY DANGEROUS CONDITIONS AND TAKE PRECAUTIONS FOR YOUR SAFETY. IT 
IS ANTICIPATED THAT HIGH FLOWS WILL CONTINUE THROUGH THE EVENING AND 
EARLY NIGHTTIME HOURS.
 

&&

LAT...LON 3708 11290 3700 11292 3700 11299 3706 11302

$$

MCINERNEY
441 
WGUS75 KSLC 182346
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
544 PM MDT SAT JUL 18 2015

UTC053-182354-
/O.EXP.KSLC.FF.W.0041.000000T0000Z-150718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
544 PM MDT SAT JUL 18 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON COUNTY WILL
EXPIRE AT 545 PM MDT...

THE HEAVIEST RAINFALL OVER THE HILDALE AREA HAS MOVED TO THE EAST.  
AS SUCH IT IS EXPECTED THAT THE FLASH FLOODING IN THE AREA HAS 
DIMINISHED.

HOWEVER...IT IS INFERRED THAT HIGH FLOWS WILL CONTINUE THROUGHOUT 
THE EVENING AND NIGHTTIME HOURS. 
 
PLEASE BE AWARE OF HIGH WATER IF YOU PLAN ON TRAVELING THROUGH THE 
AREA.

LAT...LON 3708 11290 3700 11292 3700 11299 3706 11302

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 12:03 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 18, 12:03 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1203 PM MDT SAT JUL 18 2015

.UPDATE...BOUNDARY LAYER MOISTURE CONTINUES TO ADVECT NORTHWARD
INTO SOUTHERN UT...AND ALTHOUGH NOT NECESSARILY RICH...IS
NONETHELESS ADEQUATE FOR HEAVY RAINFALL THIS AFTERNOON AND
EVENING. THIS COUPLED WITH DAYTIME HEATING IS YIELDING BOTH 100MB
MEAN LAYER AND SURFACE BASED CAPE VALUES IN THE 1000-1500 J/KG
RANGE BY LATE MORNING. THIS COUPLED WITH INCREASING LARGE SCALE
ASCENT ASSOCIATED WITH AN UPSTREAM WAVE CROSSING SOUTHERN CA WILL
YIELD AN UPWARD TREND IN CONVECTION THROUGH THE DAY.

UPDRAFTS HAVE ALREADY INITIATED ACROSS FAR SOUTHWEST UT AND
NORTHWEST AZ...AND THESE SHOULD INCREASE THROUGH MID AFTERNOON. A
LARGER CONVECTIVE CLUSTER CURRENTLY APPROACHING SOUTHERN NV FROM
SOUTHERN CA IS ASSOCIATED WITH THE AFOREMENTIONED WAVE...AND
SHOULD REACH SOUTHWEST UT LATE THIS AFTERNOON INTO THIS EVENING.
THESE FACTORS HAVE ALL NECESSITATED THE ISSUANCE OF A FLASH FLOOD
WATCH ACROSS FAR SOUTHWEST AND SOUTH CENTRAL UT...INCLUDING ZION
NP AND GRAND STAIRCASE- ESCALANTE...THROUGH THIS EVENING.

UPDATED THE FORECAST FOR THE ISSUANCE OF THE WATCH...AS WELL AS
TO REMOVE MORNING WORDING AND ADJUST POPS/SKY COVER.

&&

.SYNOPSIS..MOISTURE WILL INCREASE ACROSS THE AREA TODAY FROM THE
SOUTHWEST AND WILL REMAIN IN PLACE ACROSS SOUTHERN UTAH INTO EARLY
NEXT WEEK. THE NORTH WILL DRY SOMEWHAT SUNDAY THEN MOISTEN UP
AGAIN MONDAY INTO TUESDAY.

&&

.PREV DISCUSSION...A POSITIVELY TILTED MID LEVEL TROUGH EXTENDS
FROM THE NORTHERN ROCKIES BACK INTO THE NORTHERN GREAT BASIN THIS
MORNING. THE ASSOCIATED FRONTAL BOUNDARY IS SITUATED ACROSS
CENTRAL UT FROM ROUGHLY FILLMORE TO PRICE. A BAND OF SHOWERS
ASSOCIATED WITH THE TRAILING 700MB BAROCLINIC ZONE CONTINUES
ACROSS FAR NORTHERN UT...AND A TIGHTENING SURFACE GRADIENT DUE IN
SOME PART TO EVAPORATIVE COOLING ASSOCIATED WITH THIS
PRECIPITATION IS RESULTING IN GUSTY WINDS ACROSS NORTHERN UT THIS
MORNING.

MEANWHILE A SHORTWAVE TROUGH EVIDENT IN WATER VAPOR IMAGERY IS
LIFTING NORTHEAST ACROSS CENTRAL AND SOUTHERN UT...AND IS
MAINTAINING A CLUSTER OF SHOWERS AND THUNDERSTORMS EXTENDING
ROUGHLY ALONG THE HIGHWAY 6 CORRIDOR FROM PRICE TO GREEN RIVER.
THIS ACTIVITY SHOULD EXIT THE AREA LATER THIS MORNING AS THE
PARENT WAVE CONTINUES ON ITS NORTHEASTERLY TRAJECTORY.

IN THE WAKE OF THIS WAVE...AMPLE ALBEIT NOT PARTICULARLY RICH
BOUNDARY LAYER MOISTURE WILL RESIDE ACROSS SOUTHERN UT THIS
AFTERNOON. DEW POINTS ARE CURRENTLY NEAR 50F ACROSS THE FAR SOUTH
WHERE PW VALUES ARE RUNNING NEAR 1 INCH. THIS SHOULD SUPPORT
ANOTHER ROUND OF CONVECTION LATE THIS AFTERNOON INTO THIS
EVENING...AIDED IN PART BY A WEAK WAVE NOTED ACROSS SOUTHERN CA
THIS MORNING WHICH IS FORECAST TO LIFT NORTHEAST THROUGH SOUTHERN
UT THIS EVENING. HEAVY RAINFALL WILL BE POSSIBLE WITH THE
STRONGEST STORMS ALTHOUGH A COMBINATION OF UPBASIN FORWARD
PROPAGATION AND LACK OF RICH MOISTURE MAY LIMIT THE FLASH FLOOD
THREAT A BIT.

TO THE NORTH OF THE AFOREMENTIONED BOUNDARY A SHALLOW STABLE
LAYER WILL LIKELY LIMIT THE OVERALL CONVECTIVE COVERAGE THIS
AFTERNOON...WITH THE MOST LIKELY AREAS FOR DEVELOPMENT BEING NEAR
THE ID BORDER AS WELL AS ACROSS EASTERN NV...SPREADING INTO
NORTHWEST UT THIS EVENING.

UPDATED THE FORECAST EARLIER TO ADJUST POPS...SKY AND WINDS BASED
ON CURRENT SATELLITE AND RADAR TRENDS.

&&

.AVIATION...WINDS AT KSLC SHOULD REMAIN PREDOMINANTLY NORTHERLY
THROUGHOUT THE DAY AND INTO THE EVENING. THERE IS A 30 PERCENT
CHANCE FOR TEMPORARILY GUSTY ERRATIC WINDS WITH PASSING SHOWERS
AND THUNDERSTORMS AFTER 22Z.

&&

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ019-020.

WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 6:09 AM MDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 AM MDT SAT JUL 18 2015

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
609 AM MDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CROSS THE OUTLOOK AREA AT
TIMES TODAY THROUGH THIS EVENING. LOCAL HEAVY RAIN IS POSSIBLE
ACROSS MAINLY SOUTHERN AND EASTERN UTAH WITH A THREAT OF ISOLATED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS SOUTHERN AND
CENTRAL UTAH ON SUNDAY WITH A CONTINUED THREAT OF LOCALLY HEAVY
RAIN AND FLASH FLOODING WHILE THE NORTH DRIES SOMEWHAT.

MOISTURE WILL SPREAD BACK INTO THE NORTH MONDAY AND REMAINS ACROSS
MOST OF THE OUTLOOK AREA THROUGH WEDNESDAY BRINGING THE THREAT OF
LOCAL HEAVY RAIN TO MOST AREAS EACH DAY.

THE FAR SOUTH STARTS TO DRY ON WEDNESDAY AND THIS DRYING SPREADS
NORTH THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 18, 12:40 PM MDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1240 PM MDT SAT JUL 18 2015

UTZ020-518-181930-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
1240 PM MDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KANE COUNTY UNTIL
130 PM MDT...

AT 1238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF ZION NATIONAL PARK...OR 15 MILES
NORTHWEST OF KANAB...MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE... ORDERVILLE...GLENDALE AND MT CARMEL.
THIS INCLUDE US 89 BETWEEN GLENDALE TO ABOUT 10 MILES SOUTH OF MT
CARMEL JUNCTION.

HAIL MAY COVER US 89. REDUCE SPEEDS IN THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

&&

LAT...LON 3715 11276 3724 11281 3745 11235 3720 11223
TIME...MOT...LOC 1838Z 250DEG 31KT 3722 11270

CRK
Local storm report, Jul 18, 2:34 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     12 ESE ELMO             39.34N 110.60W
07/18/2015  M69 MPH          EMERY              UT   MESONET

            FLATTOP MOUNTAIN RAWS FTMU1. TIME LISTED IS OBSERVATION
            TIME.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:42 AM MDTFlash Flood WatchSLC11 hr
Jul 18, 12:40 PM MDTSpecial Weather StatementSLC50 min
Jul 18, 4:15 PM MDTAreal Flood AdvisorySLCIron90 min
Jul 18, 4:23 PM MDTFlash Flood WarningSLCIron, Kane, Washington4 hr
Jul 18, 4:30 PM MDTSpecial Weather StatementSLCIron45 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.